Hi Sweet Life,
I wanted to share my experiences with Bolus on Board so that the rest of the community might be able to benefit from it. I’m a Type 1 diabetic, and currently on an insulin pump.
I was given a website on the subject by Sr Barnard in George when I was having too many night-time hypos which didn’t make sense. I can’t find the site now so will give you my understanding of it and my experiences using it. Bolus on Board (BoB) is the insulin which is still to be utilized in the blood after an injection / infusion taken with a meal. (The newer pumps refer to it as active insulin). Most insulin users know there are different operational times for rapid acting, regular insulin etc. In general we don’t think too much about it as we know that after a meal BG testing should be 2 hours, and there is an idea that after that the process is over. Rapid acting is not quite as rapid as one thinks and Bolus on Board gives us the real time frame. I have attached a graph which I obtained, again from a forgotten site. (When you’ve had diabetes for approaching 50 years and you’re past 70 these things become trivial even though I greatly value the provider).
So assume I eat an evening meal at 7pm and use 7 units of rapid acting insulin:
- Case A: At 9pm I have a BG reading of 6 mmol/l and I think this is fine. My basal has been programmed and it will not drop more than 2 mmol/l over the next 9 hours while resting/sleeping. But at 9pm there is 44% of the rapid acting insulin still to work which amounts to 7 x 0.44= 3 units of insulin. This will reduce my current 6 mmol/l by 3 times my correction factor 3 to -3 mmol/l. I’m having a hypo before the insulin action time of 5 hours is at zero.
- Case B: at 9pm my BG reading is 9 mmol/l so I take a correction dose of insulin to bring it into the target area, say 5. I therefore need to drop it by 4 units (9-5=4). I divide the 4 by my correction factor of 3 giving me a needed 1.3 units of insulin. Unfortunately not taking the BoB from the dinner time insulin dose of 7 I now have the correction 1.3u/insulin plus the BoB of 3 so a total of 4.3 units left with whatever food remains. Had I taken BoB from the (high) 9, it would leave me at 6 which I would regard as acceptable. This of course happens after all injections but is more apparent prior to resting.
Of course in an ideal state the insulin would be perfectly balanced and in sync with the food eaten, but in practice my night time hypos were proving this not to be the case. Before I was aware of BoB, taking a bedtime snack was sometimes working but more often left me high and was not logical. This graphs’ readings have worked well with both Humalog and Novorapid.
Hope it makes sense and helps!